A study has warned of elevated international normalised ratios in COVID patients.
The Medicines and Healthcare products Regulatory Agency (MHRA) has today issued guidance recommending increased monitoring for anticoagulated patients with COVID-19 symptoms.
Healthcare professionals are warned to undertake close blood monitoring of patients taking warfarin or any other vitamin K antagonist (such as acenocoumarol (‘Sinthrome’) or phenindione (‘Dindevan’)) and have developed an additional illness such as COVID-19.
Research undertaken by King’s College Hospital in London raises concerns over an apparent increase in the number of patients taking warfarin found to have elevated international normalised ratio (INR) values during the COVID-19 pandemic (Speed et al 2020).
Switching patients from a Vitamin K agonist to a DOAC is suggested as a consideration by the study, depending on suitability.
Patients are being asked to inform their GP or anticoagulation service if they test positive for the virus.
Potential drug interactions.
The MHRA also reminds prescribers of the potential for drug interactions between some anticoagulant tablets and medicines used to treat infections, for example, antivirals or antibiotics (such as doxycycline, amoxicillin or clarithromycin, which may interact with warfarin or other vitamin K antagonists). Other anticoagulant tablets (including apixaban (‘Eliquis’), dabigatran (‘Pradaxa’), edoxaban (‘Lixiana’) or rivaroxaban (‘Xarelto’) can also interact with certain medicines.
These drug interactions can potentially increase the blood-thinning effect of some anticoagulants and lead to a higher risk of bleeding.
Sarah Branch, Director of Vigilance and Risk Management of Medicines at the MHRA, said: “Patient safety is our main priority and it is important that patients taking blood thinners continue to be monitored carefully as we all coordinate responses to COVID-19.
“We are working closely with other healthcare partners to protect public health in the UK. Please continue to follow NHS COVID-19 advice and communicate with your GP and healthcare team to manage your treatment.”